A simple Tylenol for a headache is safe, right? Actually, depending on an older adult’s other medications and supplements, Tylenol might not necessarily be the best choice. In fact, while many caregivers and older adults assume over-the-counter (OTC) medicines are safer alternatives to the more potent prescription medications, dangers can still exist if you’re not aware of the risks.
And side effects are only part of the risk. A practice known as “polypharmacy” – the simultaneous use of multiple drugs by a single patient for one or more conditions – poses another threat to older adults.
Polypharmacy is quite common among older adults: The 2020 University of Michigan National Poll on Healthy Aging found that most (64%) adults ages 50-80 take two or more prescription medications, with 23% taking five or more. The same poll found that 32% of older adults who used five or more prescribed medications also took an additional five or more OTC drugs.
This poses several risks. Many of the active ingredients in the OTC medications are likely in the prescription medications, which creates a risk for adverse effects or even inadvertent overdose. Or, the active ingredient in the OTC medicine might be contraindicated with the active ingredient in the prescribed medication, which could lead to harmful adverse reactions among the multiple drugs.
OTC medicine misuse is not only prevalent but also costly: Research highlights this safety gap and reveals that effective interventions to help older adults prevent OTC medicine misuse are slim to none.
All this means caregivers are the most important – and only – effective intervention for the safety of OTC medicines and older adults.
4 potential risks of OTC medicines in older adults
Research shows an estimated 2.2 million older adults are at risk of a major adverse drug event (ADE) and that 50% or more of these interactions involve an OTC medicine.
The risks of OTC drugs are insidious, and most people are not aware of their dangers. Common medicines in the non-steroidal anti-inflammatory drugs (NSAIDS) category, for example, such as Ibuprofen and Aspirin, are responsible for 80,000 preventable ADEs each year in older adults. And that simple Tylenol for the headache? It turns out that Tylenol (acetaminophen) results in more than 14,000 emergency department visits per year for unintentional overdoses—which account for up to 50 percent of all acute liver failures per year.
Benadryl (diphenhydramine) is another common and seemingly benign OTC drug used to relieve symptoms of allergy, hay fever and the common cold. Unbeknownst to most, however, diphenhydramine increases fall risk in older adults; the anticholinergic properties of the drug cause dizziness and balance issues in 25% of older adults who take it.
Many factors contribute to OTC medication ADEs, which typically fall into four categories:
1. Age-related changes
Simply being older puts a person at risk for unforeseen dangers with OTC medicines. We cannot prevent aging but can educate older adults about age-related changes in their bodies that will make them react differently to medicines than they did when they were younger.
First, aging alters the ratio of body fat to water composition: Body fat increases while water decreases, which results in greater concentrations of certain drugs, depending on if they are water-soluble or fat-soluble.
Additionally, aging reduces blood flow to the liver, altering drug clearance of medications that the liver metabolizes. There are also age-related changes to blood flow to the kidneys, which can affect the rate of drug elimination from the system. Both of these can lead to drug toxicity.
2. Therapeutic duplication
Therapeutic duplication occurs when the amount of an active ingredient in a prescription medication meant to treat one condition is amplified after the patient takes an OTC drug with the same active ingredient.
The risk of therapeutic duplication is why medical providers must have a complete list of all drugs your older adult takes, including prescription drugs, OTC medicines, supplements, vitamins and even herbs (if taken medicinally). Many prescription drugs have the same active ingredient as OTC drugs, so incomplete documentation of OTC drug use may lead to therapeutic duplication and dangerous overdosing of certain active ingredients.
For example, many older adults assume that Benadryl is safe to take for insomnia. However, in one study, 40% of older adults taking this OTC drug for sleep were also taking other medications with anticholinergic properties at the same time, thus increasing the risk for accidental overdose and other ADEs.
3. Self medication
The prevalence of older adults taking OTC medicines for self-medication purposes is quite high, according to NIH research.
Certain OTC drugs are more likely to be used for self-medication than others, so it’s important to know which ones to keep your eye on. OTC drugs that treat aches and pain in the musculoskeletal system are the most frequently abused, namely NSAIDs (such as Advil, Aleve or aspirin). Older adults also use other drugs to self-medicate, however, so it’s helpful to know which medical conditions tend to prompt self-medication. Research shows that certain conditions are more prone to OTC medicine misuse than others:
- Common cold
4. Mixing OTC with other substances
As a general rule, people should avoid taking multiple drugs that slow the respiratory (breathing) rate; doing so increases the risk of life-threatening respiratory distress. These drugs include:
Also, seniors should avoid using stimulants with other medications unless recommended by a physician. Note that patients, particularly older adults, should be careful when taking stimulant medications along with OTC cold medicines. Many OTC cold remedies contain decongestants, and when combined with stimulants, these substances may cause dangerous cardiac conditions.
Safeguards to prevent OTC medicine misuse in older adults
As a caregiver, you have an important responsibility to help the older adult in your life recognize the potential dangers of certain OTC medicines and educate them on how to safely manage the symptoms of aging. Try a few of these helpful tips:
Maintain a medication list – Always maintain an updated medication list (see an example). This list should include the basic information and the active ingredient of each drug, as well as its common side effects.
Ask providers the right questions – Knowledge is the best prevention measure against ADEs resulting from OTC drug misuse, which is why it’s critical to understand all the medicines on your loved one’s list. Here are some example questions to ask your provider about your loved one’s medications:
- Why is this medication being used?
- What positive effects should I look for, and when?
- How long will the person need to take it?
- What is the dose, and how often should they take medicine?
- What if the person misses a dose?
- What are the potential side effects, and what can I do about them?
- Can this medication cause problems if taken with other drugs?
Understand the active ingredients in each medication – Remember, many OTC medicines have the same active ingredients as prescription medications, just in lesser amounts. It’s important to know and document the active ingredients in each drug, prescribed or not, to prevent therapeutic duplication and circumvent problems.
Triple-check drug interactions – Doctors and pharmacists are humans and thus subject to human error, so always triple-check drug interactions using an online drug interaction checker (drugs.com). If you find an interaction or have any questions, call the doctor or pharmacist immediately (don’t change the medication regime yourself).
Stay safe with over-the-counter medicines
We can’t avoid aging, but we can avoid the risks that come with aging. You, as the caretaker, are your loved ones’ first defense against unknown dangers involved in the misuse of OTC medicines. Remember, knowledge is the strongest antidote to this danger, so read, research, ask questions, and keep lines of communication open between you, your loved one, and their providers at all times.